Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 156, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 15, 2016, 2:11 PM EDT for Harrison County, Taylor County, West Virginia. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2016, 2:11 PM EDT (18:11 UTC)
- Expired
- Aug 15, 2016, 3:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harrison County, WV, Taylor County, WV
The radar
The Pittsburgh radar (KPBZ), 130 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 2:40 PM EDT | TSTM WND DMG | 3 Nw Pruntytown, WV | TREES REPORTED DOWN ALONG US 250. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
542
WUUS51 KRLX 151811
SVRRLX
WVC033-091-151900-
/O.NEW.KRLX.SV.W.0156.160815T1811Z-160815T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
211 PM EDT MON AUG 15 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HARRISON COUNTY IN NORTHERN WEST VIRGINIA...
WESTERN TAYLOR COUNTY IN NORTHERN WEST VIRGINIA...
* UNTIL 300 PM EDT
* AT 211 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
CLARKSBURG... MOVING EAST NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CLARKSBURG...GRAFTON...BRIDGEPORT...SHINNSTON...STONEWOOD...
NUTTER FORT...ANMOORE...FLEMINGTON...VALLEY FALLS...DESPARD...
MCGEE...TYGART LAKE STATE PARK...MEADOWBROOK...
ROSEMONT AND MEADLAND.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 BETWEEN MILE MARKERS 117 AND 129.
ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 78 AND 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3928 7997 3924 8035 3936 8038 3940 8021
3939 8019 3940 8012 3941 8011 3939 8009
3940 8003 3941 8002
TIME...MOT...LOC 1811Z 255DEG 21KT 3932 8033
HAIL...1.00IN
WIND...60MPH
$$
301 follow-up statement
606
WWUS51 KRLX 151856
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
256 PM EDT MON AUG 15 2016
WVC033-091-151905-
/O.EXP.KRLX.SV.W.0156.000000T0000Z-160815T1900Z/
HARRISON WV-TAYLOR WV-
256 PM EDT MON AUG 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARRISON AND
WESTERN TAYLOR COUNTIES WILL EXPIRE AT 300 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3928 7997 3924 8035 3936 8038 3940 8021
3939 8019 3940 8012 3941 8011 3939 8009
3940 8003 3941 8002
TIME...MOT...LOC 1854Z 255DEG 21KT 3932 8033
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 9:47 AM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, Aug 15, 9:47 AM EDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Charleston WV 947 AM EDT MON AUG 15 2016 .SYNOPSIS... Cold front nearly stationary across Western Ohio, as high pressure lingers off East Coast. This pattern lingers into midweek, with unsettled conditions persisting. Front finally sags into the area midweek. && .NEAR TERM /THROUGH TONIGHT/... As of 945 AM Monday... Cluster of shra/tsra moving thru SE OH associated with a ripple on the peripheral of the ridge. Updated POPs to reflect this feature moving thru SE OH over the next hr. A notable outflow boundary from this extends all the way down into portions of NE KY and may serve as a focus for convection this afternoon. Aside from that...attention turns to a disturbance moving N thru the S Appalachians this morning. This is evident on satellite and radar with development noted over N GA over the past hour. Models seem to be handling this well thus far so felt confident enough to raise POPs into likely for later this afternoon and early evening to follow this feature thru the CWA. As of 555 am Monday... Just did a quick update to put a small area of likely PoP in Jackson and Vinton Counties with a thunderstorm moving northeast and about to push into the region. Have also boosted PoP to high chance for Perry County as the storm should move in there in another hour and a half if it holds together. Other than that the forecast remains on track. As of 330 am Monday... Surface cold front remains nearly stationary across western Ohio this morning as high pressure is still entrenched to our east. The front will again be a bit too far from our area to create much of an impact...with mostly just diurnal showers and storms expected again this afternoon. However...convection is looking to be the most widespread across the Eastern Mountain zones...as a weak wave pushes in from the south late this afternoon. With PWATs still anomalously high...there will be potential for localized heavy downpours. The showers and storms will start to diminish after sunset...but like the previous few nights...a slight chance for a shower or storm will be possible overnight in the moist airmass. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... As of 300 am Monday. Continued warm and humid air mass. A front will try to sag through the area sometime on Wednesday evening or Thursday morning. This will temporarily increase shower activity and then decrease PoPs in its wake. Brief period of 2+ inch PWATs with front, so may see some heavy rains as it crosses the area. After fropa, dew points will remain lofty near 70F, so not as much relief as it could be. Upper level flow turns more zonal. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 4:05 pm Sunday... Used a blend of the ECMWF and GFS to begin with, gradually transitioning to ECENS mean and GEFS mean. This would leave some moisture over the area associate with the remains of the mid week cold front. Another stronger cold front is expected to arrive toward the end of the weekend. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... As of 645 am Monday... Fog at CKB...EKN...and PKB should burn off shortly after sunrise this morning. Then we will see mostly VFR conditions today...except for in showers and thunderstorms this afternoon and early this evening. Showers and storms will be scattered across the region...with greatest chance for a storm at BKW this afternoon with a wave moving northward across the area. All other locations will also have a chance for a shower or storm...but not enough confidence to pinpoint any one location and to add to the forecast at this time. Storms should die off again shortly after sunset tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY... FORECAST CONFIDENCE...Medium to high ALTERNATE SCENARIOS: Showers and storms this afternoon could cause brief IFR conditions if they go over any airfields. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY M H H H H H H H H H H H PKB CONSISTENCY L H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z TUESDAY... Brief IFR conditions in sct showers and thunderstorms through Wednesday. && .EQUIPMENT... && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JW/MPK NEAR TERM...MPK/30 SHORT TERM...JW LONG TERM...RPY AVIATION...MPK EQUIPMENT...
Hazardous weather outlook, Aug 15, 3:51 AM EDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 351 AM EDT MON AUG 15 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-160800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 351 AM EDT MON AUG 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KISTNER
In the hours before
Special weather statement, Aug 15, 2:02 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
202 PM EDT MON AUG 15 2016
WVZ031-032-151900-
TAYLOR-HARRISON-
202 PM EDT MON AUG 15 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON AND WESTERN
TAYLOR COUNTIES...
AT 201 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
LUMBERPORT...OR NEAR CLARKSBURG...MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. TORRENTIAL
RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
LOCATIONS IMPACTED INCLUDE...
CLARKSBURG...GRAFTON...BRIDGEPORT...SHINNSTON...STONEWOOD...
NUTTER FORT...LUMBERPORT...ANMOORE...ENTERPRISE...FLEMINGTON...
VALLEY FALLS...DESPARD...WOLF SUMMIT...MCGEE...
TYGART LAKE STATE PARK...MEADOWBROOK...ROSEMONT AND MEADLAND.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 BETWEEN MILE MARKERS 116 AND 128.
ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 68 AND 82.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3943 8028 3939 8020 3941 8011 3939 8009
3939 8007 3928 7999 3921 8039 3926 8053
3937 8052 3945 8039
TIME...MOT...LOC 1801Z 244DEG 18KT 3933 8036
COOPERThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:01 PM EDT | Special Weather Statement | RLX | Webster | 59 min |
| Aug 14, 8:15 PM EDT | Special Weather Statement | RLX | Cabell | 45 min |
| Aug 15, 2:02 PM EDT | Special Weather Statement | RLX | Harrison, Taylor | 58 min |
| Aug 15, 2:52 PM EDT | Severe Thunderstorm Warning | RLX | Taylor | 23 min |
| Aug 15, 5:40 PM EDT | Special Weather Statement | RLX | Lincoln, Logan, Wayne | 50 min |
| Aug 15, 5:54 PM EDT | Flash Flood Warning | RLX | Lewis | 111 min |
| Aug 15, 6:35 PM EDT | Special Weather Statement | RLX | Clay | 55 min |
| Aug 15, 6:57 PM EDT | Flash Flood Warning | RLX | Braxton, Gilmer | 108 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.